Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Genus bounds for curves with fixed Frobenius eigenvalues

Authors: Noam D. Elkies, Everett W. Howe and Christophe Ritzenthaler
Journal: Proc. Amer. Math. Soc. 142 (2014), 71-84
MSC (2010): Primary 14G10; Secondary 11G20, 14G15, 14H25
Published electronically: September 18, 2013
MathSciNet review: 3119182
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


For every finite collection $\mathcal {C}$ of abelian varieties over $\mathbf {F}_q$, we produce an explicit upper bound on the genus of curves over $\mathbf {F}_q$ whose Jacobians are isogenous to a product of powers of elements of $\mathcal {C}$.

Our explicit bound is expressed in terms of the Frobenius angles of the elements of $\mathcal {C}$. In general, suppose that $S$ is a finite collection of $s$ real numbers in the interval $[0,\pi ]$. If $S = \{0\}$ set $r = 1/2$; otherwise, let \[ r = \#(S\cap \{\pi \}) + 2 \! \sum _{\theta \in S\setminus \{0,\pi \}} \left \lceil \frac {\pi }{2\theta }\right \rceil . \] We show that if $C$ is a curve over $\mathbf {F}_q$ whose genus is greater than \[ \min \left ( 23 s^2 q^{2s} \log q, \ (\sqrt {q}+1)^{2r} \left (\frac { 1 + q^{-r}}{2} \right ) \right ), \] then $C$ has a Frobenius angle $\theta$ such that neither $\theta$ nor $-\theta$ lies in $S$.

We do not claim that this genus bound is best possible. For any particular set $S$ we can usually obtain a better bound by solving a linear programming problem. For example, we use linear programming to give a new proof of a result of Duursma and Enjalbert: If the Jacobian of a curve $C$ over $\mathbf {F}_2$ is isogenous to a product of elliptic curves over $\mathbf {F}_2$, then the genus of $C$ is at most $26$. As Duursma and Enjalbert note, this bound is sharp, because there is an $\mathbf {F}_2$-rational model of the genus-$26$ modular curve $X(11)$ whose Jacobian splits completely into elliptic curves.

As an application of our results, we give a new proof of (and correct a small error in) a result of Yamauchi, which provides the complete list of positive integers $N$ such that the modular Jacobian $J_0(N)$ is isogenous over $\mathbf {Q}$ to a product of elliptic curves.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 14G10, 11G20, 14G15, 14H25

Retrieve articles in all journals with MSC (2010): 14G10, 11G20, 14G15, 14H25

Additional Information

Noam D. Elkies
Affiliation: Department of Mathematics, Harvard University, Cambridge, Massachusetts 02138–2901

Everett W. Howe
Affiliation: Center for Communications Research, 4320 Westerra Court, San Diego, California 92121-1967
MR Author ID: 236352
ORCID: 0000-0003-4850-8391

Christophe Ritzenthaler
Affiliation: Institut de Mathématiques de Luminy, UMR 6206 du CNRS, Luminy, Case 907, 13288 Marseille, France
MR Author ID: 702917

Keywords: Curve, Jacobian, Weil polynomial, Frobenius eigenvalue, genus, linear programming
Received by editor(s): February 28, 2012
Published electronically: September 18, 2013
Additional Notes: The third author was partially supported by grant MTM2006-11391 from the Spanish MEC and by grant ANR-09-BLAN-0020-01 from the French ANR
Communicated by: Ken Ono
Article copyright: © Copyright 2013 Noam D. Elkies, Christophe Ritzenthaler, and the Institute for Defense Analyses